Respiratory depression (also known as hypoventilation) can be described as a reduced urge to breathe that can be fatal depending on its intensity. At relatively safe levels, this effect typically causes a "sighing" pattern of breathing which can be described as deep breaths separated by abnormally long pauses. At higher levels, however, an individual may cease breathing entirely in a manner which is rapidly fatal without immediate treatment.
This effect is capable of manifesting itself across the 4 different levels of intensity described below:
- Minimal respiratory depression - At the lowest level, respiratory depression is typically subtle enough to be unnoticeable and is accompanied by mild sedation.
- Moderate respiratory depression - At this level, the person becomes aware of the sensation that they are taking fewer breaths per minute than usual. This level of respiratory depression is not uncomfortable and does not result in any shortness, struggling, or impairment of breath.
- Severe respiratory depression - At this level, a person's rate of breathing becomes noticeably slowed down by a significant margin which results in the person feeling that they are breathing abnormally, are short of breath, and cannot breathe in enough air. This forcibly redirects the person's focal point of attention towards manually regulating their own breathing in order to not feel extremely uncomfortable. At this point, extreme sedation is usually also present and if sleep occurs the person can potentially wake up struggling and gasping for air. Confusion, panic, and anxiety often occur at this level, further increasing the strong sensation that one's breathing will stop completely due to sleep or a lack of attention.
- Respiratory failure - At the highest level, the person's oxygen and carbon dioxide levels become dangerously impaired. The person will fall into a semi-conscious state, lose consciousness completely, slip into a coma, or stop breathing completely. The skin, fingernails, or lips may also have a blue-ish colour to them. This level of respiratory failure will likely be fatal without immediate medical attention. Opioids, in overdose or combined with other depressants, are notorious for such fatalities.
Respiratory depression is often accompanied by other coinciding effects such as sedation and sleepiness. It is most commonly induced under the influence of heavy dosages of depressant compounds, particularly opioids, such as heroin and fentanyl, or GABAergics, such as alcohol and GHB. However, it is worth noting that otherwise safe dosages of these compounds can become fatal when combined with even small amounts of other classes of depressant. For example, benzodiazepines combined with opioids are an extremely common cause of fatal respiratory depression. It is therefore strongly discouraged to combine these depressants at any dosage range.
To prevent death, it is recommended to contact emergency medical services immediately in case of severe respiratory depression. If caused by an opioid overdose, an opioid antagonist, such as naloxone, should be administered. Many harm reduction organizations provide naloxone to users for free or it can be bought at pharmacies (including Walgreens and CVS in the U.S.). Naloxone will rapidly reverse the respiratory depression unless complicated by other depressants.
For other drug-induced respiratory depression, hospitalization and the assistance of a mechanical breathing machine may be necessary.
Compounds within our psychoactive substance index which may cause this effect include:
- Responsible use
- Subjective effects index
- Psychedelics - Subjective effects
- Dissociatives - Subjective effects
- Deliriants - Subjective effects
- What Is Respiratory Failure? | https://www.nhlbi.nih.gov/health/health-topics/topics/rf/